North Carolina, 2007Flash Flood in North Carolina, January 1, 2007
January 1, 2007 · NWS RNK · 1 event in 1 county or zone
A stalled frontal boundary combined with unseasonably high levels of atmospheric moisture brought widespread heavy rainfall to much of southside Virginia into the northwest piedmont of North Carolina from late December 31 through the early morning hours of January 1. Total rainfall amounts ranged from 1 to 3 inches in many areas, with locally higher amounts in excess of 4 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary combined with unseasonably high levels of atmospheric moisture brought widespread heavy rainfall to much of southside Virginia into the northwest piedmont of North Carolina from late December 31 through the early morning hours of January 1. Total rainfall amounts ranged from 1 to 3 inches in many areas, with locally higher amounts in excess of 4 inches. Due to antecedent wet conditions across much of the region, the majority of this rain (which fell over a short period of about 3 hours) ran off into local creeks and streams, prompting them to quickly leave their banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 1, 3:49 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Jan 1, 3:49 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 AM EST MON JAN 1 2007
.SHORT TERM /TODAY THROUGH TONIGHT/...
OCCLUDED FRONT IS MOVING THROUGH SW VA AT THIS TIME...AND THE WARM
FRONT HAS MADE IT AS FAR NORTH AS DANVILLE IN SOUTH SIDE VA.
CONVECTION ALONG AND JUST NORTH OF THIS WARM FRONT HAS BEEN
PRODUCING WIND GUSTS AROUND 30 KNOTS OBSERVED IN THE OBSERVATIONS.
THIS AREA OF SHOWERS HAS CLEARED MOST OF THE MTNS AND WILL JUST BE
AFFECTING FOOTHILLS AREAS EARLY AND PIEDMONT IN THE MORNING. WITH
SUCH A WARM START...AND THE COLD AIR LAGGING JUST AHEAD OF THE
SHORT WAVE MOVING INTO SOUTHERN ILLINOIS...I HAVE OPTED TO GO
ABOVE GUIDANCE FOR HIGH TEMPS TODAY AND MAY STILL BE TOO COOL IF
WE SEE A LOT OF SUN. ONCE THE SECONDARY SHORT WAVE PASSES THRU THE
REGION THIS EVENING...MODELS SHOW A STRONG LOW LEVEL JET IN THE
NORTHWEST FLOW...AND STRONG SUBSIDENCE AS WELL- 6 HOUR PRESSURE
RISES WITH THE NAM OF 7 TO 8 MBS IN THE NRN MTNS OF NC. WE WILL BE
ISSUING A WIND ADVISORY FOR TONIGHT INTO TUESDAY MORNING FOR THE
MTNS OF NORTHWEST NC AND SW VA. LOOKING FOR WIND GUSTS AS HIGH AS
50 MPH IN THE HIGHEST ELEVATIONS. I STAYED CLOSE TO MOS LOW TEMPS
TONIGHT...AND ALSO CUT BACK SOME ON THE POPS AS THE MOISTURE WITH
THE COLD AIR ADVECTION LOOKS QUITE SHALLOW.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE COLD AIR ADVECTION IS SHORT LIVED...BRINGING JUST ONE DAY WITH
NEAR NORMAL TEMPS ON TUESDAY...AND THEN WITH THE FLOW BECOMING
MORE ZONAL TUE NIGHT AND WED WE SHOULD SEE HIGH PRESSURE
TRANSITING THE AREA...OVERHEAD TUE NIGHT TO BRING CHILLY
TEMPS...BUT THEN A RETURN FLOW AND MILDER TEMPS ON WED. NO CHANGES
WERE MADE BEYOND WED NIGHT...BUT WITH THE NEXT UPPER LOW MOVING
OUT OF THE SWRN U.S. STILL IN TX THU MORNING AND THE RIDGE
BUILDING OVER THE AREA...WE WILL NEED TO LOOK AT POSSIBLY RAISING
OUT TEMPS THU UNLESS WE EXPECT CLOUDY SKIES.
&&
.AVIATION /09Z-06Z/...
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY FOR
VAZ010>020.
NC...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY FOR
NCZ001-002-018.
WV...NONE.
&&
SHORT TERM...JJ
LONG TERM...JJHazardous weather outlook, Jan 1, 12:05 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 AM EST MON JAN 1 2007
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-011000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1205 AM EST MON JAN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.
.DAY ONE...TONIGHT
MODERATE TO HEAVY RAIN OF ONE HALF TO ONE INCH WILL CAUSE MINOR
FLOODING OF ROADWAYS EARLY THIS MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NCZ001-002-018-VAZ007-009>020-WVZ042>045-011000-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
MERCER-SUMMERS-MONROE-GREENBRIER-
1205 AM EST MON JAN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT
MODERATE TO HEAVY RAIN OF ONE HALF TO ONE INCH WILL CAUSE MINOR
FLOODING OF ROADWAYS EARLY THIS MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG NORTHWEST WINDS ARE POSSIBLE BEHIND A COLD FRONT MONDAY
NIGHT AND TUESDAY MORNING. WINDS GUSTS MAY BE UP TO 40 MPH AT
HIGHER ELEVATIONS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JJ
In the hours before
Special weather statement, Dec 31, 11:55 PM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 PM EST SUN DEC 31 2006
NCZ001>003-018>020-VAZ009>020-WVZ042>045-010615-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...
BLUEFIELD...HINTON...UNION...LEWISBURG
1155 PM EST SUN DEC 31 2006
...HEAVY RAIN MOVING THROUGH THE AREA...
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A BROAD AREA OF
MODERATE TO HEAVY RAIN MOVING THROUGH THE MOUNTAINS AND FOOTHILLS
OF NORTHWEST NORTH CAROLINA...AND THE MOUNTAINS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA. RADAR AND AUTOMATED RAIN
GAGES INDICATE RAINFALL RATES OF A HALF TO ONE INCH AN HOUR...SO
MOST LOCATIONS CAN EXPECT A HALF OF AN INCH OF RAIN THROUGH 100
AM...WHILE SCATTERED LOCATIONS WILL SEE AROUND AN INCH OF RAIN.
THIS AMOUNT OF RAINFALL IS NOT EXPECTED TO CAUSE ANY CREEKS OR
SMALL STREAMS TO FLOOD...BUT MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR WATER COVERED
ROADS. IN ADDITION TO THE HEAVY RAIN...PATCHY DENSE FOG WILL
REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT TIMES.
NCZ004-VAZ022>024-032>035-043-010615-
STOKES-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-
INCLUDING THE CITIES OF...DANBURY...SALEM...FINCASTLE...
LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE
1155 PM EST SUN DEC 31 2006
...HEAVY RAIN APPROACHING THROUGH THE AREA...
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A BROAD AREA OF
MODERATE TO HEAVY RAIN APPROACHING THE PIEDMONT AREAS OF NORTHWEST
NORTH CAROLINA...AND THE FOOTHILLS OF SOUTHWEST VIRGINIA. RADAR
AND AUTOMATED RAIN GAGES INDICATE RAINFALL OF A HALF TO ONE INCH
CAN BE EXPECTED WHEN THIS RAIN MOVES THROUGH...GENERALLY BETWEEN
1230 AND 130 AM. THIS AMOUNT OF RAINFALL IS NOT EXPECTED TO CAUSE
ANY CREEKS OR SMALL STREAMS TO FLOOD...BUT MINOR FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH
FOR WATER COVERED ROADS. IN ADDITION TO THE HEAVY RAIN...PATCHY
DENSE FOG WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A
MILE AT TIMES.
JJ
Special weather statement, Jan 1, 12:55 AM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 AM EST MON JAN 1 2007
NCZ004>006-020-010715-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
INCLUDING THE CITIES OF...DANBURY...EDEN...YADKINVILLE
1255 AM EST MON JAN 1 2007
...SHOWERS WITH HEAVY DOWNPOURS AND GUSTY WINDS MOVING THROUGH...
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SHOWERS
ASSOCIATED WITH AN ADVANCING FRONT MOVING EAST AT 30 MPH. THESE
SHOWERS WILL BE PASSING THROUGH THE NORTHWEST PIEDMONT OF NORTH
CAROLINA THROUGH 200 AM...AND WILL HAVE HEAVY DOWNPOURS OF UP TO
AN INCH OF RAIN IN LESS THAN AN HOUR...AND MAY BRING WIND GUSTS
OF UP TO 45 MPH. WITH THE SATURATED GROUND...THESE WINDS MAY BE
STRONG ENOUGH TO DOWN TREES. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR WATER COVERED
ROADS.
JJ
Special weather statement, Jan 1, 1:04 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 AM EST MON JAN 1 2007
NCZ003-VAZ014-016>020-022>024-032>035-043-010730-
SURRY-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
INCLUDING THE CITIES OF...DOBSON...RADFORD...BLACKSBURG...GALAX...
FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...
FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE
104 AM EST MON JAN 1 2007
...HEAVY RAIN MOVING THROUGH THE AREA...
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A BAND OF SHOWERS
WITH MODERATE TO HEAVY RAIN MOVING THROUGH THE BLUE RIDGE MOUNTAIN
AREAS OF NORTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA. RADAR
AND AUTOMATED RAIN GAGES INDICATE RAINFALL RATES OF AROUND AN
INCH AN HOUR...SO MANY LOCATIONS CAN EXPECT NEAR AN INCH OF
RAIN THROUGH 230 AM...WHILE SCATTERED LOCATIONS WILL SEE UP TO AN INCH
AN A HALF. THIS AMOUNT OF RAINFALL IS NOT EXPECTED TO CAUSE ANY
CREEKS OR SMALL STREAMS TO FLOOD...BUT MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR
WATER COVERED ROADS. IN ADDITION TO THE HEAVY RAIN...PATCHY DENSE
FOG WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT
TIMES.
JJ
Special weather statement, Jan 1, 2:10 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 AM EST MON JAN 1 2007
NCZ004>006-VAZ043-044-010800-
ROCKINGHAM NC-STOKES NC-CASWELL NC-PITTSYLVANIA VA-HENRY VA-
210 AM EST MON JAN 1 2007
...SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH THIS MORNING...
AT 210 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS NEAR DANBURY EXTENDING SOUTH TO 6 MILES
EAST OF KING...MOVING NORTHEAST AT 45 MPH. THE BAND OF STRONG
THUNDERSTORM WILL BE NEAR...MEADOWS...WALNUT COVE AT 215 AM
EST...DILLARD...PINE HALL...MADISON...ELLISBORO AT 220 AM
EST...MAYODAN...MAYODAN AT 225 AM EST...STONEVILLE...MONROETON AT
230 AM EST...
WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS ARE POSSIBLE WITH
THESE STORMS. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
ARE POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS. IN
ADDITION TO THE HEAVY RAIN...PATCHY DENSE FOG WILL REDUCE
VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT TIMES.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES.
KK
Special weather statement, Jan 1, 2:56 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 AM EST MON JAN 1 2007
NCZ005-006-VAZ043-044-058-010900-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-HENRY VA-
256 AM EST MON JAN 1 2007
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAINS MOVING
THROUGH THIS MORNING...
AT 253 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CALLANDS TO 5 MILES
NORTHEAST OF WENTWORTH TO 8 MILES NORTHEAST OF GREENSBORO...MOVING
EAST AT 45 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
CHATHAM...BETHEL AT 305 AM EST...PROVIDENCE...GATEWOOD AT 310 AM
EST...YANCEYVILLE...JERICHO AT 315 AM EST...TOPNOT...MILTON AT 320 AM
EST...SEMORA...PROSPECT HILL AT 325 AM EST...
WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS ARE POSSIBLE WITH THESE
STORMS. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS ARE
POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
KK
Special weather statement, Jan 1, 3:55 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 AM EST MON JAN 1 2007
VAZ058-059-010945-
HALIFAX VA-CHARLOTTE VA-
355 AM EST MON JAN 1 2007
SHOWERS WITH GUSTY WINDS AND HEAVY RAINS MOVING THROUGH THIS
MORNING...
AT 354 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF TURBEVILLE...MOVING NORTHEAST AT
45 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CRYSTAL HILL AT 400 AM
EST...SCOTTSBURG AT 405 AM EST...CLOVER...MT LAUREL AT 410 AM EST...
SAXE AT 415 AM EST...WYLLIESBURG...DRAKES BRANCH AT 420 AM EST...
KEYSVILLE AT 430 AM EST...
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. IN
ADDITION...RAINFALL UP TO AN INCH CAN BE EXPECTED. PONDING OF WATER
IN POOR DRAINAGE AND LOW LYING AREAS IS LIKELY.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES.
07
Flash Flood, Rockingham
- When
- January 1, 5:30 AM EST to 10:00 AM EST
- Where
- Rockingham County, Madison to Reidsville
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.380, -79.970
Flash flooding occurred from Madison to Reidsville resulting in Route 65 being closed at Rock Creek Road, Route 135 being closed in Mayodan, and the Dan Valley Road being closed due to the Mayo River out of its banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, January 1 to 27, 20071 death · $40,000 · 4 events
- Drought in Oklahoma, January 1 to 31, 2007$775,000 · 42 events
- High Wind in Montana, January 1 to 2, 2007$350,000 · 96 kt wind · 10 events
- Drought in Texas, January 1 to 31, 2007$270,000 · 9 events
- Flooding in Indiana, January 1 to 31, 2007$80,000 · 8 events
- Winter Weather in Vermont, January 1, 2007$50,000 · 16 events
- Winter Weather in New York, January 1, 2007$20,000 · 9 events
- Drought in Texas, January 1 to 31, 200718 events
- Flash Flooding in Virginia, January 1, 2007$20,000 · 3 events
- Flooding in Indiana, January 1 to 23, 2007$20,000 · 2 events
- Drought in Minnesota, January 1 to 31, 200715 events
- Drought in Minnesota, January 1 to 31, 200714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10646.